Breaking News

Accidental Exposures to Fentanyl Patches Continue to Be Deadly to Children


Accidental publicity to medication is a top cause of poisoning in children. Young children, in individual, have died or grow to be severely sick after remaining exposed to a skin patch that contains fentanyl, a highly effective opioid suffering reliever. If you suspect that a baby has been exposed to a fentanyl patch, get in touch with 911 and request emergency professional medical assistance promptly. 

The U.S. Food items and Drug Administration urges parents and caregivers to get precautions and make confident that these patches are saved, employed, and disposed of appropriately. Underneath are some techniques to decrease the possibility of publicity and safely dispose of these patches, and what to do if a baby is exposed to a fentanyl patch.

Children Can Overdose on Fentanyl Patches

The fentanyl transdermal system, which is obtainable as a generic merchandise and promoted under the manufacturer identify Duragesic, is a patch approved by wellbeing treatment vendors to be applied to the skin. The patch treats opioid-tolerant clients who need day-to-day, spherical-the-clock, very long-phrase suffering medicine by releasing fentanyl as a result of the skin above the system of the treatment. The patch is typically replaced each and every 3 times.

Children can overdose on new and employed fentanyl patches by placing them in their mouth or sticking the patches on their skin. This can cause death by slowing the child’s breathing and lowering the concentrations of oxygen in their blood. 

The Food and drug administration has warned, and continues to warn, clients, caregivers, and wellbeing treatment experts about the hazards of accidental publicity to the fentanyl patch, and the need to appropriately retailer and dispose of the merchandise.

In addition, the Food and drug administration endorses that clients and caregivers discuss to their wellbeing treatment vendors about owning naloxone on hand. Naloxone is a daily life-preserving drug that, when sprayed into the nose or injected, can swiftly reverse the highly effective results of opioids, together with fentanyl, throughout an overdose. Naloxone can be provided to children and everyone who may well have been exposed to a fentanyl patch. 

Cut the Chance of Accidental Exposure

If you or someone in your property takes advantage of the fentanyl patch, observe the recommendations provided by the prescriber and in the Medicine Guideline, which should accompany every fentanyl patch prescription.

To decrease the opportunity that children will be exposed to fentanyl, get these precautions:

  • Maintain fentanyl patches and other medication in a safe place out of children’s sight and arrive at. Toddlers and younger children may well think the patch is a sticker, tattoo, or bandage.
  • Take into consideration masking the fentanyl patch with a clear adhesive movie to make confident the patch doesn’t come off your body. You can apply very first support tape to the edges of the patch to safe it to your skin.
  • All through the working day, make confident the patch is still in position, by touching it or searching at it.
  • When you apply a new patch, instantly dispose of the employed just one appropriately.

Infants and toddlers are specially at possibility of accidental publicity to fentanyl. When children are held by or are sleeping with adults donning a patch, it is possible that a partially detached patch could be transferred from adult to baby.

How to Dispose of Fentanyl Patches

Even after a patch is employed, there is ample fentanyl left to cause sickness, overdose, or death in babies, children, adults, and pets who are accidentally exposed to the medicine in the patch. That’s why the drug will come with particular recommendations on how to dispose of employed or leftover patches.

The Food and drug administration endorses instantly disposing of employed patches by folding them in 50 % with the sticky sides together, and then flushing them down a toilet. They should not be positioned in the home trash, where children or pets can come across them. Children may well come across dropped, discarded, or improperly saved patches and ingest them or adhere them on by themselves or many others.

The Food and drug administration has incorporated fentanyl patches on a list of medications that should be flushed down a toilet since they could be specially unsafe, and maybe fatal, in a single dose if employed by someone other than the individual for whom the medicine was approved. 

What to Do if a Youngster Is Uncovered to Fentanyl

If you suspect that a baby has been exposed to a fentanyl patch, use naloxone if you have it, get in touch with 911 and request emergency professional medical assistance promptly. 

Early signs of fentanyl publicity may be tough to recognize in younger children. Drowsiness has been among the claimed indicators, and that could be misinterpreted as the baby just remaining drained or sleepy.

Other signs that the baby may well have been exposed to fentanyl include things like:

  • difficulty breathing
  • shortness of breath
  • swelling of the facial area, tongue, or throat
  • agitation
  • large body temperature
  • stiff muscle groups

Because overdoses can occur any place, naloxone is built to be employed by everyone, even a bystander. You can give naloxone to people today of all ages, from infants to elderly adults. Even if you use naloxone, you still need to get in touch with 911 and request emergency professional medical assistance appropriate absent.

Discuss to your wellbeing treatment professional about the benefits of naloxone and how to get it. In most states and the District of Columbia, you can get naloxone from a pharmacy under a standing order (a prewritten medication order) that can take the position of an particular person prescription.

Have Naloxone and Study How to Use It

Fentanyl, like all opioids, should be saved securely. If you have naloxone, tell your family members about it, and hold naloxone in a position where family members, friends, and close contacts can easily get it in an emergency. If you have naloxone, suggest family members and friends on how to administer it in the party of an accidental publicity or overdose. 

If you have a issue about the fentanyl patch, discuss to your wellbeing treatment provider or pharmacist. Also, the FDA’s Division of Drug Data (DDI) will response just about any drug issue. DDI pharmacists are obtainable by electronic mail, [email protected] and drug administration.hhs.gov, and by cell phone, 1-855-543-DRUG (3784) and 301-796-3400.

Wellness treatment experts and clients are encouraged to report situations of accidental publicity to the FDA’s MedWatch Security Data and Adverse Celebration Reporting Plan:

  • Total and post the report online.
  • Download the sort or get in touch with 1-800-332-1088 to ask for a reporting sort, then complete and return to the deal with on the sort, or post by fax to 1-800-Food and drug administration-0178.